• Tamoxifen & wellbutrin

    Asked by jojosmom on Friday, April 5, 2013

    Tamoxifen & wellbutrin

    I've been on wellbutrin for 1 1/2 years and it has helped. Next week I am to start tamoxifen. I've read I shouldn't take the two together, has any one or what will happen if I do? My dr didn't say I shouldn't take both of them. Is weight gain a side effect of tamoxifen?

    10 Answers from the Community

    10 answers
    • AlizaMLS's Avatar

      Hi jojosmom,

      I'm Aliza, a BC patient and Medical Librarian. I'm extremely interested in your question and will definitely have to research it because I've been on Wellbutrin for about 15 years. I've been on Tamoxifen about a month. My oncologist never said a word to me and she certainly has my list of meds and I'm being treated at Memorial Sloan Kettering, so a bit later today I know what I'm doing. If I find anything, you'll be the second to know (after me...;)).

      Thanks for bringing this interesting topic up to my attention. By the way, I had read re Tamoxifen on the package insert that weight loss was a side effect, so I was happy about that, if that give you comfort...;)

      Warm Wishes,

      over 3 years ago
    • SueRae1's Avatar

      Ask your oncology team. I am assuming they know what meds you're on. The fact that they didn't tell you to stop is a good sign. But it is better to be safe than sorry As the saying goes "assume makes an XXX out of you and me

      over 3 years ago
    • mer1023's Avatar

      My oncologist was going to put me on tamoxifen and I happen to mention that I was also on Wellbutrin (7yrs) She said she is going to put me on something else....I find out in about 2 wks . I'll let you know what she puts me on when I find out.

      over 3 years ago
    • carm's Avatar

      There is no contraindication listed for the combination of the two drugs in either drug description. As an oncology nurse, I have never heard of any either. There is a potential for water retention but no weight gain is listed as an adverse event in Tamoxifen, Carm RN.

      over 3 years ago
    • laurie2025's Avatar

      I was taking Wellbutrin when I started my chemo, and my doctor did mention that 'down the road' I would need to either stop or switch to something else. I know I read about it somewhere on the internet, but of course best to listen to your own doctors.

      over 3 years ago
    • Nellie's Avatar

      i was taking cymbalta and before i could start taking tamoxifen i had to switch to effexor. cymbalta will not allow the tamoxifen to work properly. something about a chemical in cymbalta. effexor is also used for hot flashes. i have had no problems so far in 4 months. good luck to you!

      over 3 years ago
    • jvbaseballmom2's Avatar

      There are certain medications that can decrease the effectiveness of Tamoxifen. One drug that is ok to take with Tamoxifen is Effexor. For some reason, that medication is not on the list of drugs (like Welbutrin, Prozac, Symbyax, and I think Lexapro) that reduces the effectiveness of Tamoxifen. Hope this helps.

      over 3 years ago
    • StamPurr's Avatar

      Wow! I'm interesting in finding out what everyone learns about this. I've taken Wellbutrin for more than 17 years. I used to take it in combination with Prozac and then switched when that quit working to Effexor. Thinking that Tamoxifen might be down the road somewhere for me and have never heard that the two should not be taken together. (And I think that for me, Weight Gain is a side effect of any and everything)

      over 3 years ago
    • mominmi's Avatar

      Take a look at this link: http://www.pharmacytimes.com/publications/issue/2009/2009-03/2009-03-10041. There are several drugs listed that reduce the effectiveness of Tamoxifen including Wellbutrin and Benadryl. My oncologist told me to stop taking Wellbutrin and to start Celexa before I begin taking tamoxifen at the end of this month. Ask your oncologist...

      over 3 years ago
    • gwendolyn's Avatar

      My doctor explained to me that some SSRIs interfere with the body's ability to metabolize tamoxifen. As always, talk to your doctor before discontinuing an Rx.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more invasive (infiltrating) ductal carcinoma questions.  Also, don't forget to check out our Invasive (Infiltrating) Ductal Carcinoma page.